The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Adverse Events Associated with Childhood Vaccines: Evidence Bearing on Causality
Anaphylaxis is a sudden, potentially life-threatening, systemic condition mediated by highly reactive molecules from mast cells and basophils. The clinical manifestations of anaphylaxis include pallor and then diffuse erythema, urticaria, and itching, subcutaneous edema, edema and spasm of the larynx, wheezing, tachycardia, hypotension, and hypovolemic shock, usually occurring within minutes of intramuscular or subcutaneous exposure to antigen. For this review, cases of anaphylaxis occurring within 4 hours of vaccine administration were included (Table 5-1). Chapter 4 contains a more complete discussion of anaphylaxis.
History of Suspected Association
Induction of active immunity to tetanus in human subjects was first demonstrated in 1927 by Ramon and Zoeller. Widespread use of tetanus toxoid as a vaccine began in 1938, and initially, there were few reports of side effects. However, in 1940, Whittingham reported 12 cases of "constitutional symptoms" and two cases of anaphylaxis occurring after receipt of initial or subsequent doses of vaccine made up of either fluid or alum-precipitated preparations. Parish et al. (1940) reported an additional case of anaphylaxis, and Regamey (1965) reported fatal anaphylaxis in a man immunized in 1933. A probable association between the reactions and beef proteins in the culture broth was demonstrated by scratch testing with Witte peptone, a medium supplement made from beef and pork fibrins (Gold, 1941; Whittingham, 1940). When these components were removed, no further anaphylactic reactions were reported until 1973 (Staak and Wirth, 1973). Since that time, an interval when hundreds of millions of doses have been administered, nine cases of anaphylaxis meeting the definition given above could be found in literature from throughout the world.
Concern over the possibility of serious hypersensitivity reactions in association with diphtheria immunization was raised because of the high rate of local reactivity in adults, the frequent reactions to control toxoid in the Schick test (Kuhns and Pappenheimer, 1952; Pappenheimer, 1984), and the frequent development of IgE antibodies after immunization with tetanus and diphtheria toxoids (Nagel et al., 1977).